Q: Which of my medications is inhibiting my orgasm?

You say you're taking daily doses of Wellbutrin and Effexor. Effexor is the likely culprit, since Wellbutrin is actually "pro-sexual."  Wellbutrin increases dopamine, a neurotransmitter beneficial for sex; Effexor increases serotonin, a neurotransmitter that is negative for sex—in that it can decrease libido or ability to experience orgasm.

If you can decrease the dose of Effexor without an increase in other symptoms, that may help. Decreasing the dosage may mean other symptoms comes back, or that orgasm is still out of reach or diminished. In those cases, I offer Viagra, used off-label for women. A number of clinical trials have shown Viagra to be helpful when SSRIs (selective serotonin reuptake inhibitors, a class of treatments for depression and other disorders) lead to an inability to experience orgasm.

A newer SSRI, Pristiq, is reported to have fewer negative sexual side effects. I've seen that to be true, but also have worked with patients who found that health insurance was not supportive, since newer drugs are often more expensive. It may be worth exploring!

Another alternative that works for some women is to take a 'drug holiday': skip the daily dosage of the SSRI on a weekend day when they are more likely to be sexual. This doesn't work for everyone. Some people have withdrawal symptoms or other unintended side effects with the 'holiday approach.'

I encourage women in my practice to consider using a vibrator, which can increase sensation and sometimes lead to orgasm. At midlife, it's important to stay sexually active (that 'use it or lose it' thing), so it's worth the effort to experiment.

I see how frustrating this dilemma is for women to manage through! I wish you patience and perseverance to find the right balance of overall health and intimacy for you.


2 Responses

Dr. Barb
Dr. Barb

November 30, 2018

Candy,
It is unlikely that this medication is causing the dryness. Any of the decongestants/antihistamines are listed as possibly causing vaginal dryness, but we actually rarely see that. On the other hand, about 70% (or more) of women at your age will complain of dryness and more difficulty with orgasm and it is related vaginal atrophy, now known as the genitourinary syndrome of menopause. The loss of estrogen in menopause over time leads to progressive dryness of the genitals and also to less blood supply to the area making arousal and orgasm more challenging. The solution can be using vaginal lubricants or moisturizers, or prescriptions (there are 7 options) designed to restore health to those tissues.

Candy
Candy

November 30, 2018

I just turned 73 and have a wonderful boyfriend my age. We enjoy a happy sex life but recently I feel dryer vaginially and are struggling a bit with having an orgasm. I do take ceterzine for allergies and read that can create a problem. Have used Aloe Cadabra but lately it hasn’t helped much. Also take blood pressure meds.

Leave a comment

Comments will be approved before showing up.